Alert archive / California / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 17, NWS San Diego, CA

August 11, 2024Riverside County, San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 11, 2024, 1:02 PM PDT for Riverside County, San Diego County, California. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2024, 1:02 PM PDT (20:02 UTC)
Expired
Aug 11, 2024, 2:00 PM PDT
In force
58 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Riverside County, CA, San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:35 AM PDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 11, 9:35 AM PDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
935 AM PDT Sun Aug 11 2024

.SYNOPSIS...
Slightly cooler today with continued chances of thunderstorms
over the mountains and deserts. Lower thunderstorm chances on
Monday with any activity limited to the mountains and southern
deserts. Drier with near normal temperatures Tuesday through the
end of the week. Patchy low clouds and fog will gradually increase
for the coastal areas each night and morning.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Coastal low clouds never made their presence felt over land this
morning, probably discouraged by the easterly flow aloft from our
inverted trough aloft. This trough continues to bring in
monsoonal moisture today and chances of thunderstorms for
mountains and deserts. It looks quite unstable and humid, so we
should get at least several decent storms this afternoon and early
evening. Any storm would produce frequent lightning and could
produce flash flooding and strong, gusty winds. Elsewhere it
should be mostly sunny with a hampered marine layer. A coastal
eddy today should help repair the marine layer, so coastal low
clouds should make an earlier comeback late today and tonight.
Temperatures will start to moderate today from those highs
yesterday. The potential temp rise is literally dampened by the
low level moisture intrusion this morning. So not so hot, but more
muggy. The inverted trough overhead today will fade as a low
pressure trough off the Pac northwest coast will amplify over the
next couple days. This will effectively sweep away the monsoonal
moisture, but enough residual moisture and instability remain
over southeastern mountain/desert portions of our area for a
slight chance of tstorms Monday afternoon. The amplifying trough
to the north will help rebuild the marine layer and boost winds
through mountain gaps into deserts during the afternoons and
evenings. Temps will settle down to around normal. Coastal clouds
will become more uniform, extensive and longer lasting, but still
restrained to nights and mornings. Expect these seasonal and dry
conditions to remain with very little day to day variation this
entire week.

&&

.AVIATION...
111530Z...Coast/Valleys...Mostly clear skies with some FEW-SCT
clouds near 20K ft MSL. Low clouds based near 700-1100 ft MSL
offshore with tops near 1200 FT MSL locally impacting coastal areas
with local VIS 3-5 miles. ISO TSRA drifting into foothills and
adjacent valleys west of the mountains this afternoon with the
highest chance in SD County.

Low cloud coverage confidence higher (50-70%) in cigs reaching
coastal TAF sites later tonight, mainly after 06Z Mon based near
1000 ft MSL with tops to near 1500 ft MSL.

Mountains/Deserts...SCT-BKN clouds with bases around 10,000 ft MSL
develop after 16Z, followed by scattered TSRA between 19Z Sunday and
03Z Monday. Gusty and erratic winds possible near storms as well as
MOD UDDFS.

&&

.MARINE...
No hazardous marine conditions are expected through Wednesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...MM
AVIATION/MARINE...Small

In the hours before

Local storm report, Aug 11, 12:14 PM PDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1214 PM PDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     Hail             5 W Pine Valley         32.83N 116.61W
08/11/2024  M0.50 Inch       San Diego          CA   Trained Spotter

            Weather spotter reported slightly larger
            than pea sized hail and heavy rain, no wind,
            along I-8.

&&

AOT
Special weather statement, Aug 11, 12:36 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service San Diego CA
1236 PM PDT Sun Aug 11 2024

CAZ048-050-056-058-061-062-065-112015-
San Diego County Mountains CA-San Diego County Deserts CA-
Riverside County Mountains CA-San Gorgonio Pass Near Banning CA-
Coachella Valley CA-San Bernardino and Riverside County Valleys-
The Inland Empire CA-San Diego County Inland Valleys CA-
1236 PM PDT Sun Aug 11 2024

...STRONG THUNDERSTORMS WILL IMPACT RIVERSIDE AND NORTH CENTRAL SAN
DIEGO COUNTIES THROUGH 115 PM PDT...

At 1233 PM PDT, NWS doppler radar was tracking a cluster of strong
thunderstorms over Warner Springs, or 15 miles south of Anza
northward to near Idyllwild in the Riverside County mountains. These
storms were nearly stationary. Thunderstorms will continue to develop
through 3 pm and isolated storms will havey heavy rainfall.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southeastern Palm Springs, Idyllwild-Pine Cove, Hwy 78 Between Banner
And S2, Anza, Julian, Mt San Jacinto State Park, Hwy 243 Between
Banning And Idyllwild, Cuyamaca Rancho State Park, Ranchita, Hwy 79
Between Oak Grove And Aguanga, Mountain Center, Hwy 79 Between Warner
Springs And Oak Grove, Hwy 79 Between Santa Ysabel And Warner
Springs, Lake Henshaw, Borrego Palm Canyon, Hwy 74 Between Anza And
Palm Desert, S7 - East Grade Rd, Warner Springs, Lake Cuyamaca, and
Hwy 79 Between Julian And Lake Cuyamaca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3294 11652 3330 11683 3390 11676 3353 11622
      3340 11642
TIME...MOT...LOC 1933Z 077DEG 1KT 3333 11666

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Tardy
Special weather statement, Aug 11, 12:41 PM PDT, 21 minutes before
Special Weather Statement
National Weather Service San Diego CA
1241 PM PDT Sun Aug 11 2024

CAZ050-058-062-112030-
San Diego County Mountains CA-San Diego County Deserts CA-
San Diego County Inland Valleys CA-
1241 PM PDT Sun Aug 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAN DIEGO COUNTY
THROUGH 130 PM PDT...

At 1239 PM PDT, NWS doppler radar detected a strong thunderstorm
south of I-8. Earlier trained weather spotters reported hail.
A new strong thunderstorm over Potrero, or 8 miles southwest of I-8
between Pine Valley and Boulevard and near Campo. This thunderstorm
was nearly stationary or drifting southwest.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alpine, Mount Laguna, I-8 Between Pine Valley And Boulevard, Pine
Valley, Lake Morena, Potrero, Campo, Descanso, Skye Valley, La Posta
Indian Reservation, Barrett Lake, Tecate, Japatul Valley, Guatay,
Campo Indian Reservation, Dulzura, and Jamul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3257 11673 3283 11670 3291 11636 3260 11638
TIME...MOT...LOC 1939Z 057DEG 2KT 3265 11658

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Tardy

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:50 AM PDTAreal Flood AdvisorySGXSan Diego59 min
Aug 11, 12:36 PM PDTSpecial Weather StatementSGXSan Diego39 min
Aug 11, 12:41 PM PDTSpecial Weather StatementSGXSan Diego49 min
Aug 11, 12:56 PM PDTAreal Flood AdvisorySGXRiverside, San Diego119 min
Aug 11, 1:08 PM PDTAreal Flood AdvisorySGXSan Diego119 min
Aug 11, 1:36 PM PDTSpecial Weather StatementSGXSan Diego39 min
Aug 11, 1:48 PM PDTAreal Flood AdvisorySGXSan Diego119 min
Aug 11, 1:53 PM PDTSevere Thunderstorm WarningSGXSan Diego67 min
Aug 11, 2:31 PM PDTAreal Flood AdvisorySGXSan Diego119 min
Aug 11, 2:53 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 11, 3:22 PM PDTAreal Flood AdvisorySGXSan Diego2 hr
Aug 11, 3:39 PM PDTSpecial Weather StatementSGXSan Diego36 min
Aug 11, 4:11 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego2 hr

Nearby

Severe Thunderstorm Warnings in California, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.